ABSTRACT: Solid organ transplant recipients are a population at risk of invasive aspergillosis. The lung and the central nervous system are usually affected.
We report the case of a patient with proven cardiac invasive aspergillosis two years after heart transplantation, and perform a review of cardiac aspergillosis in solid organ transplant recipients.
A 52-year old woman received a heart transplant. Several complications appeared in the post-operative period, including the development of invasive aspergillosis in the surgical wound. She was readmitted two years later with dyspnea. A thoracic CT-scan revealed multiple lung embolisms and a mass in the retroxiphoid, invading the right atrium and the tricuspid valve. Septated hyphae invading this tissue were observed and Aspergillus fumigatus was subsequently isolated. Serum galactomannan determinations were negative. Antifungal therapy with voriconazole was started. Two months later, the patient visited the hospital for a routine check-up control in good clinical condition, but with undetectable voriconazole serum levels. These levels were associated to the concomitant use of omeprazole. One year later, the patient was still receiving voriconazole and remained asymptomatic.
Invasive aspergillosis affecting the mediastinum can progress and affect the heart tissues. The use of omeprazole may be associated with the undetectable voriconazole serum levels.
Revista iberoamericana de micología. 28(3):134-8.